Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 230, NWS Springfield, MO

July 17, 2018Jasper County, Newton County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 17, 2018, 12:59 PM CDT for Jasper County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2018, 12:59 PM CDT (17:59 UTC)
Expired
Jul 17, 2018, 2:00 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:12 PM CDTTSTM WND DMG1 Sse Baxter Springs, KSSEVERE THUNDERSTORM WIND GUSTS DOWNED MEDIUM SIZED TREE LIMBS ON THE BAXTER SPRINGS GOLF COURSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS53 KSGF 171759
SVRSGF
KSC021-MOC097-145-171900-
/O.NEW.KSGF.SV.W.0230.180717T1759Z-180717T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1259 PM CDT TUE JUL 17 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherokee County in southeastern Kansas...
  Newton County in southwestern Missouri...
  Southwestern Jasper County in southwestern Missouri...

* Until 200 PM CDT.

* At 1259 PM CDT, severe thunderstorms were located along a line
  extending from near Columbus to Picher, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Joplin...                         Carthage...
  Neosho...                         Webb City...
  Carl Junction...                  Baxter Springs...
  Columbus...                       Galena...
  Oronogo...                        Seneca...
  Granby...                         Carterville...
  Duquesne...                       Duenweg...
  Diamond...                        Loma Linda...
  Airport Drive...                  Leawood...
  Lowell...                         Silver Creek...

This includes the following highways...
 Interstate 44 between mile markers 0 and 23.
 Interstate 49 between mile markers 16 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3719 9491 3721 9477 3721 9460 3719 9436
      3716 9427 3704 9420 3686 9424 3678 9430
      3676 9445 3677 9462 3700 9462 3700 9492
TIME...MOT...LOC 1759Z 274DEG 23KT 3719 9481 3700 9480 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
3 follow-up statements
003 
WWUS53 KSGF 171823
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
123 PM CDT TUE JUL 17 2018

KSC021-MOC097-145-171900-
/O.CON.KSGF.SV.W.0230.000000T0000Z-180717T1900Z/
Cherokee KS-Newton MO-Jasper MO-
123 PM CDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN CHEROKEE...NEWTON AND SOUTHWESTERN JASPER
COUNTIES...

At 123 PM CDT, severe thunderstorms were located along a line
extending from near Galena to near Bernice State Park, moving east at
25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Carl Junction...                  Baxter Springs...
Galena...                         Seneca...
Granby...                         Carterville...
Duquesne...                       Duenweg...
Diamond...                        Loma Linda...
Airport Drive...                  Leawood...
Lowell...                         Silver Creek...
Shoal Creek Drive...              Saginaw...

This includes the following highways...
 Interstate 44 between mile markers 0 and 23.
 Interstate 49 between mile markers 16 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3712 9477 3715 9470 3717 9460 3716 9436
      3714 9426 3704 9420 3686 9424 3678 9430
      3676 9445 3677 9462 3700 9462 3700 9476
TIME...MOT...LOC 1823Z 270DEG 20KT 3710 9463 3667 9483 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
302 
WWUS53 KSGF 171833
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
133 PM CDT TUE JUL 17 2018

KSC021-171842-
/O.CAN.KSGF.SV.W.0230.000000T0000Z-180717T1900Z/
Cherokee KS-
133 PM CDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3677 9462 3717 9462 3717 9460 3716 9436
      3714 9426 3704 9420 3686 9424 3678 9430
      3676 9445
TIME...MOT...LOC 1832Z 271DEG 24KT 3710 9456 3687 9460 

$$

MOC097-145-171900-
/O.CON.KSGF.SV.W.0230.000000T0000Z-180717T1900Z/
Newton MO-Jasper MO-
133 PM CDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NEWTON AND SOUTHWESTERN JASPER COUNTIES...

At 132 PM CDT, severe thunderstorms were located along a line
extending from near Joplin to near Seneca, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Carl Junction...                  Galena...
Seneca...                         Granby...
Carterville...                    Duquesne...
Duenweg...                        Diamond...
Loma Linda...                     Airport Drive...
Leawood...                        Silver Creek...
Shoal Creek Drive...              Saginaw...
Fidelity...                       Redings Mill...

This includes the following highways...
 Interstate 44 between mile markers 0 and 23.
 Interstate 49 between mile markers 16 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3677 9462 3717 9462 3717 9460 3716 9436
      3714 9426 3704 9420 3686 9424 3678 9430
      3676 9445
TIME...MOT...LOC 1832Z 271DEG 24KT 3710 9456 3687 9460 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
578 
WWUS53 KSGF 171853
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
153 PM CDT TUE JUL 17 2018

MOC097-145-171903-
/O.EXP.KSGF.SV.W.0230.000000T0000Z-180717T1900Z/
Newton MO-Jasper MO-
153 PM CDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NEWTON AND SOUTHWESTERN JASPER
COUNTIES WILL EXPIRE AT 200 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 3677 9462 3717 9462 3717 9460 3716 9436
      3714 9426 3704 9420 3686 9424 3678 9430
      3676 9445
TIME...MOT...LOC 1853Z 270DEG 23KT 3709 9440 3686 9444 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:24 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 17, 12:24 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1224 PM CDT Tue Jul 17 2018

...18Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 233 AM CDT Tue Jul 17 2018

The main concern will be thunderstorm chances and timing.

A weak sfc front moved south of the area late yesterday with sfc
high pressure centered over the western Great Lakes. The low level
front will become oriented as a nw-se oriented boundary from
the Dakotas to eastern KS/OK and into AR. Upper level ridging has
been suppressed to the south and west opening the door for some
disturbances to move from the central and northern Plains into
eastern KS and MO along the boundary/baroclinic zone. A storm complex
now over NE will move southeast and weaken, but a residual
MCV/upper level disturbance moving into se KS may allow some
storms to regenerate this afternoon into this evening, especially
over the western cwfa closer to the low level boundary. A stronger
cell or two is possible with 1000-1500 j/kg mlcape over the far
western cwfa, but sfc dewpoints will be a bit drier than previous
days.

Guidance varies, but another stronger shortwave is expected to
move into SD/NE by 12z/7am Wed with some additional chances for
some elevated convection over the far western cwfa toward
daybreak as the low level flow begins to veer, however, better
chances late tonight would appear to remain off to the northwest.

High temperatures will be a little cooler today, but not much,
and overall fairly seasonable for mid July.

.LONG TERM...(Wednesday through Monday)
Issued at 233 AM CDT Tue Jul 17 2018

Wednesday: Additional chances for thunderstorms are expected
Wednesday into Thursday morning as a couple of more upper level
impulses move through. The first on Wednesday will be a
continuation of the activity over the eastern Plains from tonight
(Tue night). Instability with ongoing clouds/tstms is questionable
during this time, but vertical 0-6km shear around 30 knots would
support some storm organization Wednesday if pockets of moderately
stronger instability can develop.

Wednesday night-Thursday: The next stronger shortwave will
support storms as far south as our cwfa late Wed night and Thu
morning. Vertical shear looks even stronger, but progged
soundings off the GFS only show modest instability/mucape values.
The shortwave will move off to the east during the day Thursday
so rain chances will primarily be in the morning. Thursday's highs
seem to be a boom or bust situation depending on how long clouds
linger. Blended guidance has highs ranging from the mid 80s east
to the mid 90s west.

Friday-Monday: A closed and slow moving upper low is expected to
develop over the upper Midwest by Thursday and and drift slowly
east into the Great Lakes Friday/Saturday then into the OH Vly
Sunday/Monday. This will keep us in an upper level northwest flow
pattern. A sfc front and shortwave pinwheeling around the main
upper low will support some low chances for afternoon/evening
convection Friday, but better chances will be east of the area.
Drier air will then move in for the weekend. There may be some low
chances for convection late Sunday night and Monday as the
southern extent of another system moves into the Midwest. By
Monday, guidance confidence is quite low and rain chances in the
forecast reflect only very low chances at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1219 PM CDT Tue Jul 17 2018

Monitoring an area of showers and thunderstorms across southeast
Kansas at the beginning of the TAF period. These will likely move
into JLN early this afternoon. Confidence is low in exactly how
far east this complex will move east therefore will go with VCTS
at SGF and BBG for this afternoon. Additional showers and storms
will be possible generally after 09Z. Outside of any showers and
storms, VFR conditions will prevail.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Burchfield
Hazardous weather outlook, Jul 17, 9:10 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
910 AM CDT Tue Jul 17 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
910 AM CDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited to locally elevated excessive heat risk.
  Limited fog risk.

DISCUSSION...

Scattered thunderstorms will be possible from late this morning
into tonight across southeastern Kansas and western Missouri,
generally west of Highway 65. Cloud to ground lightning strikes
and locally heavy rainfall will occur with the storms. A few of
the stronger storms will be capable of producing damaging wind
gusts.

Afternoon heat index values will reach the upper 90s to around
100 degrees in many areas with the hottest readings occurring
across the western and southern parts of the outlook area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for occasional thunderstorms will occur
Wednesday into early Thursday. Some stronger storms will be
possible Wednesday afternoon and evening if enough instability
develops.

Isolated thunderstorms will be possible again Friday with the
passage of a weak front.

Heat index values of 100 to 105 will be possible Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:40 PM CDTSevere Thunderstorm WarningSGFBarry, Stone65 min
Jul 17, 3:52 PM CDTSevere Thunderstorm WarningSGFWebster22 min
Jul 17, 11:54 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford66 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.